Rash After a C-Section
A rash after a Cesarean section may be present because of cellulitis, contact dermatitis from surgical staples or in response to an allergic reaction from narcotics used for pain management. If you experience a rash after this procedure, contact your doctor so you can reduce your discomfort as soon as possible.
A rash after a Cesarean section may result from your anesthesiologist adding narcotics to your epidural or spinal. Allergies from opioids, such as morphine are common.
Cellulitis is a bacterial skin infection commonly caused by the streptococcus species. Areas of skin trauma, such as the incision site from your cesarean section are most susceptible to cellulitis.
Contact dermatitis is a possible cause of rashes from the surgical staples used to close the incision.
In combination with a rash, cellulitis will have pain, tenderness and the skin affected will feel warm to the touch. In worse case scenarios, a fever and chills will be present.
If you have a mild reaction to narcotics, you may experience a rash in addition to feeling itchy all over your body. In more severe cases, if your skin rash is caused by a reaction from narcotics, it may also be accompanied by shortness of breath, facial swelling and dizziness. Seek emergency medical assistance if you experience severe symptoms.
If you have a rash after a Cesarean section, your doctor will evaluate the circumstances. Cellulitis can typically be diagnosed by observation; however, a biopsy may be needed to diagnose the type of bacteria causing the infection.
A rash from a medication allergy can appear immediately after taking the medication, but it’s possible for the reaction to occur several weeks later, according to MayoClinic.com. Your doctor may ask your medical history and try to discover any medications you’ve taken that have caused an allergic reaction.
If the rash is around your staples, observation is all that’s necessary.
An antibiotic is needed to treat cellulitis. If cellulitis is left untreated it can be life-threatening because you risk the infection reaching your blood stream and internal organs.
If you feel itchy after your Cesarean section from receiving narcotics, your doctor can prescribe a medication to relieve the itchiness. Antihistamines are often used to treat drug allergies; however, do not take over-the-counter antihistamines if you are breastfeeding without consulting with a doctor.
If your rash is caused by staples, this will clear once the staples are removed.